Oregon, 2009

High Wind in Oregon, December 15, 2009

December 15, 2009 · NWS MFR · 3 events in 3 counties and zones

A strong cold front brought strong winds to the Southern Oregon coast.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

A strong cold front brought strong winds to the Southern Oregon coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Dec 14, 9:04 PM PST, 4 hours 34 minutes earlier.

Area forecast discussion, Dec 14, 9:04 PM PST, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
904 PM PST MON DEC 14 2009

.DISCUSSION...A WARM FRONT IS MOVING NORTH ALONG THE COASTAL
WATERS THIS EVENING. WINDS IN THE WATERS ARE UP TO GALE FORCE
SPEED OVERNIGHT WITH PORT ORFORD REPORTING 35 TO 45 MPH. STRONGER
WINDS ARE EXPECTED TONIGHT AND WILL KEEP THE CURRENT HIGH WIND
WARNING FOR THE COAST. THE RADAR LOOP SHOWS WIDESPREAD RAIN IS
MOVING INTO AREAS WEST OF THE CASCADES WITH LIGHT RETURN SHOWING
UP IN KLAMATH FALLS AND ALONG HIGHWAY 97 SOUTH TO WEED. WITH
SOUTHERLY FLOW SNOW LEVELS WILL BE RATHER HIGH THIS EVENING AROUND
5000 FEET. HOWEVER THE INCREASED PRECIPITATION RATE FROM UPSLOPE
WINDS INTO MOUNT SHASTA IS EXPECTED TO BRING SNOW LEVEL THERE DOWN
SIGNIFICANTLY LOWER. THE LATEST NAM12 STILL SHOW STRONG LOW LEVEL
WINDS AT H850 WHICH WOULD ENHANCE UPSLOPE COMPONENT. THE
CASCADES/SISKIYOUS AND EASTERN ZONES ARE EXPECTED TO SEE SNOW AS
WELL BUT ACCUMULATIONS SHOULD NOT BEGIN UNTIL AFTER MIDNIGHT.

CURRENT FORECAST COVERS THIS TREND AND NO UPDATE WILL BE ISSUED.

&&

.AVIATION...AREAS OF MVFR CIGS AND VIS CAN BE EXPECTED IN RAIN AND
SNOW SHOWERS. MOUNTAINS WILL BE OBSCURED IN LOWER CLOUDS. AT THE
COAST VERY STRONG WINDS AND LOW LEVEL SHEAR CAN BE EXPECTED
TONIGHT WITH LCL MVFR CIGS IN MODERATE RAIN.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY UNTIL 10 PM PST TUESDAY FOR ORZ030-
     ORZ031.
     HIGH WIND WARNING UNTIL 1 PM PST TUESDAY FOR ORZ021-ORZ022.
     WINTER WEATHER ADVISORY UNTIL 10 AM PST TUESDAY FOR ORZ027-
     ORZ028-ORZ029.

CA...WINTER WEATHER ADVISORY UNTIL 10 PM PST TUESDAY FOR CAZ085.
     WINTER WEATHER ADVISORY UNTIL 10 AM PST TUESDAY FOR CAZ081-
     CAZ084.
     WINTER STORM WARNING UNTIL 10 AM PST TUESDAY FOR CAZ082-CAZ083.
     WIND ADVISORY FROM 1 AM TO 10 PM PST TUESDAY FOR CAZ081.

PACIFIC COASTAL WATERS...GALE WARNING UNTIL 10 PM PST TUESDAY FOR
     PZZ350-PZZ356-PZZ370-PZZ376.
     HAZARDOUS SEAS WARNING UNTIL 4 AM PST THURSDAY FOR PZZ350-PZZ356-
     PZZ370-PZZ376.

08/99/99
Hazardous weather outlook, Dec 14, 9:34 AM PST, 16 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
934 AM PST MON DEC 14 2009

ORZ021-022-151800-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
934 AM PST MON DEC 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT BEGINNING 4 PM PST. SEE WEATHER
MESSAGE...PDXNPWMFR...FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE HIGH WIND WARNING REMAINS IN EFFECT UNTIL 1 PM PST TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ081-151800-
CENTRAL SISKIYOU COUNTY-
934 AM PST MON DEC 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY FOR SNOW FOR ELEVATIONS ABOVE 3500 FEET
IS IN EFFECT BEGINNING 10 PM PST. SEE WEATHER
MESSAGE...PDXWSWMFR...FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE WINTER WEATHER ADVISORY FOR SNOW FOR ELEVATIONS ABOVE 3500
FEET IS IN EFFECT UNTIL 10 AM PST TUESDAY.

A WIND ADVISORY IS IN EFFECT BEGINNING 1 AM TO 10 PM PST
TUESDAY. SEE WEATHER MESSAGE...PDXNPWMFR...FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ082-083-151800-
SOUTH CENTRAL SISKIYOU COUNTY-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
934 AM PST MON DEC 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING FOR HEAVY SNOW FOR ELEVATIONS ABOVE 3500
FEET IS IN EFFECT BEGINNING 8 PM PST. SEE WEATHER
MESSAGE...PDXWSWMFR...FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE WINTER STORM WARNING FOR HEAVY SNOW FOR ELEVATIONS ABOVE 3500
FEET IS IN EFFECT UNTIL 10 AM PST TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ084-151800-
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-
934 AM PST MON DEC 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW IS IN EFFECT
BEGINNING 10 PM PST. SEE WEATHER MESSAGE...PDXWSWMFR...FOR SPECIFIC
DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW IS IN EFFECT
UNTIL 10 AM PST TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ085-ORZ030-031-151800-
MODOC COUNTY-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
934 AM PST MON DEC 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA AND SOUTH CENTRAL OREGON.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW IS IN EFFECT
BEGINNING 10 PM PST. SEE WEATHER MESSAGE...PDXWSWMFR...FOR SPECIFIC
DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW IS IN EFFECT
UNTIL 10 PM PST TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ027-028-151800-
SOUTH CENTRAL OREGON CASCADES-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-
934 AM PST MON DEC 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW IS IN EFFECT
BEGINNING 10 PM PST. SEE WEATHER MESSAGE...PDXWSWMFR...FOR SPECIFIC
DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW IS IN EFFECT
UNTIL 10 AM PST TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ029-151800-
KLAMATH BASIN-
934 AM PST MON DEC 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW IS IN EFFECT
BEGINNING 10 PM PST. SEE WEATHER MESSAGE...PDXWSWMFR...FOR SPECIFIC
DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW IS IN EFFECT
UNTIL 10 AM PST TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FCSTR.ID==14

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Central & Eastern Lake County

When
December 15, 1:38 AM PST to 6:38 PM PST
Where
Central & Eastern Lake County forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
RAWS
Coordinates
42.793, -120.387 (the zone’s center; the record gives no point)

Southwest winds of 29 to 37 mph with gusts of 58 to 67 mph occurred at the Summer Lake RAWS between 15/1138 PST and 15/1838 PST. The peak gust of 67 mph occurred at 15/1438 PST. Earlier in the day, gusts to 62-63 mph were recorded between 15/0038 and 15/0238 PST. A gust to 58 mph was also recorded at the Rock Creek RAWS at 15/0144 PST.

High Wind, Curry County Coast

When
December 15, 5:13 AM PST to 5:13 PM PST
Where
Curry County Coast forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
42.467, -124.215 (the zone’s center; the record gives no point)

South winds of 28 to 41 mph with gusts of 58 to 65 mph occurred at the Flynn Prairie RAWS between 15/0513 PST and 15/1713 PST. The peak gust of 65 mph occurred at 15/0713 PST. A storm spotter reported a measured gust of 61 mph at Gold Beach at 15/0855 PST. The Oregon Department of Transportation sensor at Humbug Mountain reported a gust to 60 mph at 15/1449 PST.

High Wind, South Central Oregon Coast

When
December 15, 6:18 AM PST to 9:48 AM PST
Where
South Central Oregon Coast forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Official NWS Observations
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

South winds of 37 to 46 mph with gusts of 57 to 62 mph occurred at Port Orford between 15/0618 PST and 15/0848 PST. The peak gust of 62 mph occurred at 15/0642 PST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2009Every state in 2009This day in weather historyWarnings in Oregon, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 199553, 199552, 199551.